An Official publication of The Asian Congress of Neurological Surgeons (AsianCNS)

Search Article
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Advertise Subscribe Contacts Login  Facebook Tweeter
  Users Online: 102 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
 
CASE REPORT
Ahead of Print

A rare case of drug-induced liver injury caused by levetiracetam


1 Department of Neurosurgery, Tohoku University Graduate School of Medicine, Sendai, Miyagi; Department of Neurosurgery, Shirakawa Kosei General Hospital, Shirakawa, Fukushima, Japan
2 Department of Neurosurgery, Tohoku University Graduate School of Medicine, Sendai, Miyagi, Japan

Correspondence Address:
Tomohiro Kawaguchi,
Department of Neurosurgery, Tohoku University Graduate School of Medicine, 1-1 Seiryo-Machi, Aoba-ku, Sendai 980-8574
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/ajns.AJNS_246_17

Levetiracetam (LEV) is one of the newest antiepileptic drugs available on the market and is frequently used in neurosurgical patients requiring antiepileptic assistance. LEV is mainly excreted by the kidney with minimal hepatic metabolism, so it is considered to have a low liver toxicity. Drug-induced liver injury (DILI) associated with LEV administration is extremely rare, with only eight reported cases. In this report, we describe the case of a 44-year-old man who was admitted because of generalized convulsion, and LEV administration at a dose of 3000 mg/day was started following a diagnosis of status epilepticus. Laboratory values before LEV administration were as follows: alanine aminotransferase (ALT), 17 IU/L; aspartate transaminase (AST), 41 IU/L; and total bilirubin, 0.59 mg/dL. Viral serology tests for hepatitis B and hepatitis C yielded negative results. Several hours after LEV administration, the patient developed high-grade fever and his liver enzyme levels were found to be elevated. LEV administration was stopped immediately; the peak laboratory values were as follows: ALT, 1,192 IU/L; AST, 3,150 IU/L; and total bilirubin, 2.02 mg/dL. After conservative treatment, the patient's laboratory values were normalized. A drug-induced lymphocyte stimulation test (DLST) was performed and showed a positive response, indicating that the administration of LEV was responsible for DILI in this patient. Clearly, LEV can provoke DILI despite its low liver metabolism profile. Therefore, readministration of the drug should be avoided in such cases. An in vitro examination, such as a DLST, can be useful for ensuring a definitive diagnosis of DILI.


Print this article
Search
 Back
 
  Search Pubmed for
 
    -  Kawaguchi T
    -  Tominaga T
 Citation Manager
 Article Access Statistics
 Reader Comments
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed25    
    PDF Downloaded3    

Recommend this journal